Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 177, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2021, 5:41 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2021, 5:41 PM MST (00:41 UTC)
- Expired
- Sep 27, 2021, 6:15 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WUUS55 KFGZ 280041 SVRFGZ AZC005-280115- /O.NEW.KFGZ.SV.W.0177.210928T0041Z-210928T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 541 PM MST Mon Sep 27 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Coconino County in north central Arizona... * Until 615 PM MST. * At 540 PM MST, a severe thunderstorm was located 11 miles southwest of Jacob Lake, moving southwest at 5 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3666 11236 3658 11217 3636 11227 3650 11256 TIME...MOT...LOC 0040Z 030DEG 5KT 3657 11231 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ NcCollum
1 follow-up statement
896
WWUS55 KFGZ 280054
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
554 PM MST Mon Sep 27 2021
AZC005-280115-
/O.CON.KFGZ.SV.W.0177.000000T0000Z-210928T0115Z/
Coconino-
554 PM MST Mon Sep 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR COCONINO COUNTY...
At 553 PM MST, a severe thunderstorm was located 12 miles southwest
of Jacob Lake, moving southwest at 5 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
Coconino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 11236 3658 11217 3636 11227 3650 11256
TIME...MOT...LOC 0053Z 030DEG 5KT 3655 11232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:14 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 3:14 PM MST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 314 PM MST Mon Sep 27 2021 .SYNOPSIS...Showers and scattered thunderstorms will continue across northern Arizona today and through the end of the week with chances generally decreasing through the week. The best chance of storms each day will be in the afternoons with moisture and cloud cover helping to keep afternoon high temperatures well below seasonal norms. Warm and dry weather will return by the weekend. && .DISCUSSION...The area of low pressure has slowly moved eastward today and is now located over New Mexico. Low-level moisture remains over the region, however, supplying scattered showers and storms across Arizona. This moisture on the backside of the disturbance will allow rain chances to remain in the forecast through the evening hours and overnight with storms moving to the southwest. While widespread showers can be expected, Hi-Res models show the most widespread activity this afternoon into the evening being located in Yavapai County. On Tuesday, rain chances generally increase towards the eastern portion of the state, but isolated showers and storms will remain possible near Flagstaff and in eastern Yavapai County. An upper-level trough will quickly approach the region by Tuesday, digging far enough south to keep precipitation in the forecast. Stronger winds out of the southwest and gusty conditions can be expected tomorrow afternoon. Both the GFS and ECMWF indicate that the trough will amplify Wednesday with the axis over west to central Arizona. By Thursday, the trough is expected to move further eastward, but lingering moisture will keep rain in the forecast through Friday. Many areas will see cold overnight lows Thursday and Friday with early morning low temperatures nearing freezing. Warmer and drier conditions are in the forecast, but we will have to wait until the weekend for clearing skies as a ridge builds in the area. Temperatures are expected to approach our average fall temperatures by the Sunday. && .AVIATION...For the 00Z package...Numerous showers and scattered thunderstorms across northern AZ will continue this afternoon. Generally light winds will be interrupted by strong gusts near storms. Thunderstorm chances will decrease after sunset. Some low ceilings could lead to brief periods of MVFR/IFR through 06z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Cool temperatures, showers, and storms remain in the forecast with the majority of rainfall in the eastern portion of the state Tuesday and more widespread chances on Wednesday. Stronger, breezy southwesterly winds are expected Tuesday before winds weaken Wednesday. Thursday through Saturday...Showers and cool temperatures will linger Thursday into Friday before warming and drying occurs on Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JM AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 27, 1:36 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
136 PM MST Mon Sep 27 2021
AZZ007-272115-
Coconino Plateau-
136 PM MST Mon Sep 27 2021
...A strong thunderstorm will impact portions of Coconino County
near Fraziers Well through 215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm over
Fraziers Well, or 65 miles northeast of Kingman, moving south at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fraziers Well and Hualapai Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 11313 3583 11299 3561 11304 3568 11328
TIME...MOT...LOC 2036Z 017DEG 7KT 3577 11309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Sep 27, 6:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
| Sep 27, 6:14 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Sep 28, 2:35 PM MST | Special Weather Statement | FGZ | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.